Citrus Shock

cover

Photo by Lena Khrupina from Pexels

Nina: Nana, that’s a grape fruit you are eating.

Nana: Way to state the obvious, and dramatically at that. Grapefruit is very good for your health. Have you had any today?

Nina: But Nana, didn’t you have your medicines just a few minutes ago?

Nana: What’s this? The third degree? Torture with inane questions?

Nina: I am just worried about you Nana, because you are eating grapefruit so soon after your medicines.

Nana: You are being even more annoying than usual. What’s your problem?

Nina: Grapefruit can cause you to overdose on many of your medicines, especially your blood-pressure medicine.

Nana: With you around, I could use an overdose of my bloodpressure medicine.

Nina: Nana, I’m serious. This is important. An article I read explained how having grapefruit with your medicine could be really dangerous.

Nana: What are you talking about?

Nina: To protect itself from fungus grapefruit has evolved to contain furanocoumarins.

Nana: And what do these unpronounceable furry things do?

Nina: Usually, our body has cytochrome P450 enzymes that convert most of the active ingredient in various drugs in to inactive form. Usually only about 10% of the active ingredients in drugs get into our bloodstream. So drug manufacturers compensate by including about ten times the amount we actually need.

Nana: So what has this to do with grapefruit? Hurry up and get to the point. I won’t live forever, you know.

Nina: Especially not if you keep eating grapefruit after your medicines. You see, the furanocoumarins in grapefruit disable the cytochrome P450 enzymes in your body. So instead of the expected 10%, a whole 100% of the drug enters your blood stream.

Nana: What? Sounds like a stupid internet hoax. Or may be it only applies to few and rarely used drugs in which case the doctor warns you about it.

Nina: No Nana. The article says it applies to the many common place drugs like allergy medicine and paracetamol used for aches and fevers, valium, cholesterol blood pressure and anti-anxiety medicines and a host of other drugs.

Nana: That’s impossible. Many would have died and it would be a well known fact, if that were the case.

Nina: In many cases, these drugs are not too dangerous if taken in excess, so in countries like the US there is no warning, but in Canada medications come with the warning ‘Avoid consumption of grapefruit when taking this drug.’ For some drugs though, consuming them with grapefruit could produce serious side effects including kidney failure, cardiac arrhythmia and some other scary stuff.

Nana: So I shouldn’t eat grapefruit? I thought it was good for me.

Nina: It is Nana and you should have it. Just don’t have it with your medicines. I need you to be around for a long time. Who else can I annoy? Besides, I haven’t even finished with grapefruit yet. Do you know how it got it’s weird name.

Nana: Argh! No. No more grapefruit. I can't bear to hear anymore about it.

Nina: Fine. Readers, I bet you want to know about this, and the fascinating relation between various citrus families. So just click on the link to find out. Can’t bother Nana too much right now. He may be in a delicate state after having taken grapefruit with his medicines.


This post is a part of the #NinaAndNana series I co-host with Lavanya Srinivasan. Her posts can be found here.

Tags: humor, health, Nina and Nana, family, learning, medicine, science, biology, kids, nutrition